Alert archive / Minnesota / Wind Chill Advisories in 2020

Wind Chill Advisory 6, NWS Sioux Falls, SD

February 19, 2020Brookings County, Kingsbury County, South Dakota; 6 counties in Minnesota

NWS Sioux Falls, SD issued this wind chill advisory at Feb 19, 2020, 2:26 PM CST for Brookings County, Kingsbury County, South Dakota; 6 counties in Minnesota. It took effect at Feb 20, 2020, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2020, 2:26 PM CST (20:26 UTC)
In effect from
Feb 20, 2020, 12:00 AM CST
Expired
Feb 20, 2020, 9:00 AM CST
In force
9 hr
Issued by
NWS Sioux Falls, SD

Counties Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Brookings County, SD, Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 82 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS43 KFSD 192026
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
226 PM CST Wed Feb 19 2020

IAZ020>022-SDZ071-192130-
/O.CAN.KFSD.WW.Y.0013.000000T0000Z-200220T0000Z/
Plymouth-Cherokee-Buena Vista-Union-
226 PM CST Wed Feb 19 2020

...WINTER WEATHER ADVISORY IS CANCELLED...

Flurries and patchy light snow will remain possible for another
hour or two. Most of the snow has shifted south and will continue
to do so.

$$

MNZ071-072-080-081-090-097-SDZ039-040-200430-
/O.NEW.KFSD.WC.Y.0006.200220T0600Z-200220T1500Z/
Lincoln-Lyon-Murray-Cottonwood-Jackson-Pipestone-Kingsbury-
Brookings-
226 PM CST Wed Feb 19 2020

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of east central South Dakota and southwest 
  Minnesota.

* WHEN...From midnight tonight to 9 AM CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

IAZ031-032-NEZ013-014-200000-
/O.CON.KFSD.WW.Y.0013.000000T0000Z-200220T0000Z/
Woodbury-Ida-Dixon-Dakota-
226 PM CST Wed Feb 19 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of a half an inch.

* WHERE...In Nebraska, Dakota and Dixon Counties. In Iowa, Ida 
  and Woodbury Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
4 follow-up statements
179 
WWUS43 KFSD 192355
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
555 PM CST Wed Feb 19 2020

IAZ031-032-NEZ013-014-200100-
/O.EXP.KFSD.WW.Y.0013.000000T0000Z-200220T0000Z/
Woodbury-Ida-Dixon-Dakota-
555 PM CST Wed Feb 19 2020

...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Light snow has moved south of the area and therefore no additional
accumulation is expected. Please continue to use caution while
driving, as untreated roads may remain slippery into the overnight
hours.

$$

MNZ071-072-080-081-090-097-SDZ039-040-200800-
/O.CON.KFSD.WC.Y.0006.200220T0600Z-200220T1500Z/
Lincoln-Lyon-Murray-Cottonwood-Jackson-Pipestone-Kingsbury-
Brookings-
555 PM CST Wed Feb 19 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 34
  below zero.

* WHERE...Portions of east central South Dakota and southwest 
  Minnesota.

* WHEN...From midnight tonight to 9 AM CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
988 
WWUS43 KFSD 200219
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
819 PM CST Wed Feb 19 2020

MNZ071-072-080-081-090-097-SDZ039-040-201500-
/O.CON.KFSD.WC.Y.0006.200220T0600Z-200220T1500Z/
Lincoln-Lyon-Murray-Cottonwood-Jackson-Pipestone-Kingsbury-
Brookings-
819 PM CST Wed Feb 19 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of east central South Dakota and southwest 
  Minnesota.

* WHEN...From midnight tonight to 9 AM CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
473 
WWUS43 KFSD 200932
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
332 AM CST Thu Feb 20 2020

MNZ071-072-080-081-090-097-SDZ039-040-201500-
/O.CON.KFSD.WC.Y.0006.000000T0000Z-200220T1500Z/
Lincoln-Lyon-Murray-Cottonwood-Jackson-Pipestone-Kingsbury-
Brookings-
332 AM CST Thu Feb 20 2020

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Portions of east central South Dakota and southwest 
  Minnesota.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
984 
WWUS43 KFSD 201458
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
858 AM CST Thu Feb 20 2020

MNZ071-072-080-081-090-097-SDZ039-040-201600-
/O.EXP.KFSD.WC.Y.0006.000000T0000Z-200220T1500Z/
Lincoln-Lyon-Murray-Cottonwood-Jackson-Pipestone-Kingsbury-
Brookings-
858 AM CST Thu Feb 20 2020

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

With the sun rising over clear skies and warmer temperatures being
brought into the area, wind chills are showing signs of 
improvement. This trend will continue throughout the morning,
therefore the wind chill advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 19, 11:16 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 19, 11:16 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1116 AM CST Wed Feb 19 2020

.UPDATE...
Issued at 1007 AM CST Wed Feb 19 2020

Plan on leaving headlines as is. May be able to cancel Yankton and
Clay SD counties early as the heavy band is south of the area, but
still some light snow falling at this time. Some locations in and
around Sioux City could creep up to about 6-7 inches but dry
air continues to filter in from the north which is helping erode
the northern side of the band, so expect this trend to continue
through the day. Already some hints that the heavier band is near
and south of Sioux City and not expecting it to surge north very
far. So a couple of more hours of moderate snow around Sioux City
then diminishing through the afternoon.

&&

.SHORT TERM...(Today and Tonight)
Issued at 304 AM CST Wed Feb 19 2020

Snow continues to increase early this morning along an axis of
strong 850 mb frontogenesis over northern Nebraska into portions of
South Dakota and Iowa. There are certainly elements of CSI
involved within this banding setup, which should work to
effectively enhance snowfall amounts. The other aspect of this
forecast has been a shifting location of the band, with dProg/DT
from early Tuesday evening through early this morning of high
resolution CAMs indicating a 50 mile gradual northward shift in
forcing. Anticipating continued snowfall through the middle of the
morning with very efficient rates at times as cross sections show
2-4 hours of a decent cross hair signature. This has led me to
increase snowfall amounts throughout this band with the potential
for some locations to see 4 to 7" of snow. Will expand the winter
weather advisory slightly further east.

The snow band will begin to weaken by mid-day slowly shifting
southward as the upper wave arrives and weakens the 850 mb frontal
zone.  It's possible the advisory may be ended by mid-afternoon.
Temperatures will fall through the day in most locations, setting up
the stage for a cold night into Thursday morning.

Tonight: Temperatures with clear skies should fall below zero in
most locations. with light winds, could see areas that see fresh
snow today, drop even further than current forecast indicates.  Will
try to blend in some mesoscale guidance that suggests this idea.

.LONG TERM...(Thursday through Tuesday)
Issued at 304 AM CST Wed Feb 19 2020

Thursday-Sunday: A rather quiet stretch of weather is expected to
end the week and continues into the upcoming weekend.  Mid-lvl
heights begin to rise on Thursday, also signaling a return of
low- lvl warm advection. We'll see the development of breezy
southwesterly winds by Thursday afternoon, but especially on
Friday as highs climb back near or above normal temperatures.

A weak shortwave moves through to start the weekend, but is expected
to have minimal impact other than mid-high level clouds.
Temperatures Saturday will warm into the 40s in some areas, with
portions of south central South Dakota challenging the 50 degree
mark. Light winds may stymie the rise in temperatures a bit.

Latest medium range guidance continues to push a strong upper low
through the lower Missouri River valley Sunday, meaning there should
be minimal impact to the local area.  Slightly cooler temperatures
may bleed into the area on Sunday, and have lowered the
temperatures a bit from previous forecasts.

Monday-Wednesday: Models are in better agreement bringing a stronger
northern wave into the region to start next week.  Generally though,
despite the depth of the wave, moisture could be somewhat limited.
Either way, anticipating some light wintry precipitation early
next week in the region with another shot of colder air by the
middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1115 AM CST Wed Feb 19 2020

MVFR and IFR conditions in snow will gradually improve in the
Sioux City area through the afternoon and should by VFR by 23z to
1z this evening. North of there VFR conditions are expected
through the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST this evening for
     SDZ068>071.

MN...NONE.
IA...Winter Weather Advisory until 6 PM CST this evening for
     IAZ020>022-031-032.

NE...Winter Weather Advisory until 6 PM CST this evening for NEZ013-
     014.

&&

UPDATE...08
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...08
Hazardous weather outlook, Feb 19, 4:11 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
411 AM CST Wed Feb 19 2020

IAZ020>022-031-032-NEZ013-014-SDZ068>071-201015-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Bon Homme-
Yankton-Clay-Union-
411 AM CST Wed Feb 19 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Snow will persist into the early afternoon hours of Wednesday.
Total accumulations 2 and 6 inches are expected, with the highest
amounts in portions of northeastern Nebraska into Iowa along and
north of the highway 20 corridor.

Bitterly cold temperatures settle into the area tonight with below
zero temperatures likely in most locations. Wind chills between
10 and 20 below zero are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An additional risk for light snow accumulations arrives early next
week. Continue to monitor your local forecast for further
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
050-052>067-201015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-
411 AM CST Wed Feb 19 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Very cold temperatures will result in wind chills between 10
below to 25 below zero Wednesday night into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An additional risk for light snow accumulations arrives early next
week. Continue to monitor your local forecast for further
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 19, 9:15 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 AM CST WED FEB 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             4 ESE SIOUX CITY        42.48N 96.33W
02/19/2020  M2.9 INCH        WOODBURY           IA   BROADCAST MEDIA

&&
Local storm report, Feb 19, 9:36 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 AM CST WED FEB 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             SOUTH SIOUX CITY        42.47N 96.41W
02/19/2020  E3.8 INCH        DAKOTA             NE   EMERGENCY MNGR

0815 AM     SNOW             YANKTON                 42.89N 97.39W
02/19/2020  E1.0 INCH        YANKTON            SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Feb 19, 10:16 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 AM CST WED FEB 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 AM     SNOW             3 N HORNICK             42.28N 96.10W
02/19/2020  M4.5 INCH        WOODBURY           IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION HLYI4 3.4 N HORNICK.

1004 AM     SNOW             1 S SOUTH SIOUX CITY    42.45N 96.41W
02/19/2020  M3.5 INCH        DAKOTA             NE   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0918 AM     SNOW             1 ENE CHEROKEE          42.76N 95.54W
02/19/2020  M2.0 INCH        CHEROKEE           IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION CKPI4 0.9 NE
            CHEROKEE.

0930 AM     SNOW             6 NNE ELK POINT         42.76N 96.65W
02/19/2020  M1.0 INCH        UNION              SD   COCORAHS

            COCORAHS STATION SD-UN-2 ELK POINT 5.6 NNE.

&&
Local storm report, Feb 19, 11:33 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1133 AM CST WED FEB 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     SNOW             3 W PONCA               42.57N 96.76W
02/19/2020  M5.5 INCH        DIXON              NE   PUBLIC

            REPORT VIA SOCIAL MEDIA.

1101 AM     SNOW             1 ENE HUBBARD           42.39N 96.57W
02/19/2020  M4.0 INCH        DAKOTA             NE   PUBLIC

            REPORT VIA SOCIAL MEDIA.

1025 AM     SNOW             1 W PONCA               42.57N 96.73W
02/19/2020  M4.0 INCH        DIXON              NE   PUBLIC

            REPORT VIA SOCIAL MEDIA.

1002 AM     SNOW             SPRINGFIELD             42.85N 97.89W
02/19/2020  E0.8 INCH        BON HOMME          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Feb 19, 12:48 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1248 PM CST WED FEB 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             SERGEANT BLUFF          42.40N 96.36W
02/19/2020  M5.0 INCH        WOODBURY           IA   OFFICIAL NWS OBS

            SNOWFALL TOTAL SO FAR THIS EVENT.

0600 AM     SNOW             HURON                   44.37N 98.23W
02/19/2020  M0.4 INCH        BEADLE             SD   OFFICIAL NWS OBS

            SNOWFALL TOTAL FOR THIS EVENT.

&&
Local storm report, Feb 19, 1:57 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
157 PM CST WED FEB 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     SNOW             6 SSE CENTERVILLE       43.04N 96.90W
02/19/2020  M0.3 INCH        CLAY               SD   CO-OP OBSERVER

            JUST A FEW MORE FLAKES AFTER 8 AM, SO EVENT
            TOTAL SNOWFALL REMAINS AT 0.3 INCH.

0130 PM     SNOW             3 SSE NORTH SIOUX CITY  42.49N 96.49W
02/19/2020  E3.5 INCH        UNION              SD   PUBLIC

            REPORT VIA SOCIAL MEDIA AT DAKOTA DUNES.

0130 PM     SNOW             2 ESE YANKTON           42.88N 97.36W
02/19/2020  M1.0 INCH        YANKTON            SD   CO-OP OBSERVER

            ANOTHER 0.5 INCH SINCE 6 AM MADE THE EVENT
            TOTAL SNOWFALL 1.0 INCH.

&&

Nearby

Wind Chill Advisories in Minnesota, 2020Wind Chill Advisories in South Dakota, 2020Every wind chill advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.